Alert archive / Colorado / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 17, NWS Grand Junction, CO
NWS Grand Junction, CO issued this severe thunderstorm warning at Aug 8, 2001, 6:52 PM MDT for Moffat County, Colorado. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 8, 2001, 6:52 PM MDT (00:52 UTC)
- Expired
- Aug 8, 2001, 7:30 PM MDT
- In force
- 38 min
- Issued by
- NWS Grand Junction, CO
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Moffat County, CO
The radar
The Grand Junction radar (KGJX), 173 km from the middle of the area, began a volume at 00:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 00:00Z, 0.9 hours before the alert went out and 312 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 77 J/kg
- Mixed-layer CIN
- -137 J/kg
- Mixed-layer LCL
- 3493 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- -9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 1:53 PM MDT, 4 hours 59 minutes earlier.
Area forecast discussion, Aug 8, 1:53 PM MDT, 4 hours 59 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 153 PM MDT WED AUG 8 2001 FAIRLY SIGNIFICANT CLOUD COVERAGE ACROSS REGION LIMITING CONVECTIVE DEVELOPMENT ESPECIALLY OVER THE CO/UT BORDER. SOME STORMS ARE STARTING TO FIRE ACROSS THE COLORADO MOUNTAINS THIS AFTERNOON AND EXPECT THIS TREND TO BECOME MORE WIDESPREAD LATER THIS AFTERNOON. EXPECT SOME STRONG STORMS OVER THE AREA WITH LOCALLY HEAVY RAIN AND SMALL HAIL THIS AFTERNOON AND THIS EVENING WITH SLOW CLEARING EXPECTED BY LATE TONIGHT. RIDGE REMAINS OVER SOUTHWEST US THROUGH FRIDAY BUT WITH A SLIGHTLY DRIER NORTHERLY FLOW WILL SEE LESS CONVECTIVE ACTIVITY EACH DAY. HOWEVER...MOISTURE LEVELS STAY HIGH ENOUGH TO WARRANT SCT POPS ON THURSDAY...AND SCT POPS OVER MOUNTAINS AND SOUTHERN AREAS WITH ISOLD POPS ELSEWHERE ON FRIDAY. TEMPS LOOK GOOD. MPM FOR THE EXTENDED (SAT-WED)...A LITTLE DRIER THIS WEEKEND AS UPPER HIGH SETTLES OVER 4-CORNERS AREA SUN...WITH RIDGE ACROSS THE AREA EARLY NEXT WEEK. EXPECT TO HAVE ENOUGH MOISTURE AROUND UNDER RIDGE FOR SOME DIURNAL TSTMS EACH DAY. LATEST MRF DEVELOPS SIGNIFICANT UPPER TROF OVER PAC NW TUE/WED IN CONTRAST TO PREVIOUS RUN...WITH UK SIMILAR. THIS WOULD LEAD TO BETTER SW-S FLOW TOWARDS MIDWEEK...AND MRF INDICATES ANOTHER MONSOONAL PLUME OVER THE AREA BY WED. HOWEVER...NOT CONFIDENT ENOUGH TO MAKE ANY MAJOR CHANGES FROM THE CURRENT BROADBRUSH FORECAST. JAD .GJT...NONE.
In the hours before
Special weather statement, Aug 8, 3:55 PM MDT, 2 hours 57 minutes before
COZ001>014-017>023-UTZ022>025-027>029-090101- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND JUNCTION CO 355 PM MDT WED AUG 8 2001 ...SHOWERS AND THUNDERSTORMS WILL CONTINUE TO PRODUCE LOCALLY HEAVY RAIN OVER WESTERN COLORADO AND EASTERN UTAH THIS EVENING... A MOIST UNSTABLE AIRMASS WILL ALLOW SHOWERS AND THUNDERSTORMS TO CONTINUE THIS EVENING. HEAVY RAIN THIS AFTERNOON CREATED LOCAL URBAN FLOODING IN EAGLE. EARLY REPORTS OF SMALL MUDSLIDES HAVE ALSO BEEN RECEIVED BETWEEN PLACERVILLE AND TELLURIDE. THOSE AREAS WHICH DO RECEIVE EXCESSIVE RAINFALL COULD EXPERIENCE LOCALIZED SMALL STREAM FLOODING AND MUDSLIDES. PEOPLE RESIDING OR RECREATING IN THE MOUNTAINS OF EASTERN UTAH AND WESTERN COLORADO SHOULD KEEP ABREAST OF THE LATEST WEATHER FORECAST. BE ESPECIALLY CAUTIOUS IN STEEP AND NARROW RAVINES OR CANYONS THAT ARE PRONE TO FLOODING.
The office that day
Everything else NWS Grand Junction, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 2:15 PM MDT | Flash Flood Warning | GJT | San Miguel | 3 hr |
Nearby
Severe Thunderstorm Warnings in Colorado, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.